EconPapers    
Economics at your fingertips  
 

Dummensteuern und die (Un-)Möglichkeit ihrer Vermeidung / Fool’s Taxes - And How To Avoid Them

Andreas Wagener

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik), 2001, vol. 221, issue 1, 87-101

Abstract: Taxpayers pay “fool’s taxes” when they do not optimally utilize their possibilities for legal tax avoidance and thus pay too much taxes. With overly complicated, inconsistent and volatile tax laws fool’s taxes often are incurred even though taxpayers and their advisors carefully plan their matters. Tax legislators are frequently urged to prevent the occurence of fool's taxes, e.g. by simplification of tax laws. In this text we present a formal framework for the idea of fool’s taxes and we illustrate our concepts by tax cases from Germany. We then formally show that foolproofness (i.e., the impossibility of fool’s taxes) puts severe constraints on the design of tax laws. In particular, it implies that tax laws must not include any options and that, together with an often natural separability assumption, only linear tax functions are admissable. Hence, foolproof tax laws are realistically not achievable. We further show that the absence of fool's taxes and neutrality of taxation are related, but not equivalent concepts.

Keywords: Fool’s taxes; simplification of tax laws; neutrality of taxation (search for similar items in EconPapers)
Date: 2001
References: View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1515/jbnst-2001-0107 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jns:jbstat:v:221:y:2001:i:1:p:87-101

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jbnst

DOI: 10.1515/jbnst-2001-0107

Access Statistics for this article

Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) is currently edited by Peter Winker

More articles in Journal of Economics and Statistics (Jahrbuecher fuer Nationaloekonomie und Statistik) from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2021-07-13
Handle: RePEc:jns:jbstat:v:221:y:2001:i:1:p:87-101